Open Access

Blow-Up Results for a Nonlinear Hyperbolic Equation with Lewis Function

Boundary Value Problems20092009:691496

DOI: 10.1155/2009/691496

Received: 17 February 2009

Accepted: 28 September 2009

Published: 11 October 2009


The initial boundary value problem for a nonlinear hyperbolic equation with Lewis function in a bounded domain is considered. In this work, the main result is that the solution blows up in finite time if the initial data possesses suitable positive energy. Moreover, the estimates of the lifespan of solutions are also given.

1. Introduction

Let be a bounded domain in with smooth boundary . We consider the initial boundary value problem for a nonlinear hyperbolic equation with Lewis function which depends on spacial variable:

where , , , and is a continuous function.

The large time behavior of solutions for nonlinear evolution equations has been considered by many authors (for the relevant references one may consult with [114].)

In the early 1970s, Levine [3] considered the nonlinear wave equation of the form

in a Hilbert space where are are positive linear operators defined on some dense subspace of the Hilbert space and is a gradient operator. He introduced the concavity method and showed that solutions with negative initial energy blow up in finite time. This method was later improved by Kalantarov and Ladyzheskaya [4] to accommodate more general cases.

Very recently, Zhou [10] considered the initial boundary value problem for a quasilinear parabolic equation with a generalized Lewis function which depends on both spacial variable and time. He obtained the blowup of solutions with positive initial energy. In the case with zero initial energy Zhou [11] obtained a blow-up result for a nonlinear wave equation in . A global nonexistence result for a semilinear Petrovsky equation was given in [14].

In this work, we consider blow-up results in finite time for solutions of problem (1.1)-(1.3) if the initial datas possesses suitable positive energy and obtain a precise estimate for the lifespan of solutions. The proof of our technique is similar to the one in [10]. Moreover, we also show the blowup of solution in finite time with nonpositive initial energy.

Throughout this paper denotes the usual norm of .

The source term in (1.1) with the primitive


Let be the best constant of Sobolev embedding inequality

from to .

We need the following lemma in [4, Lemma 2.1].

Lemma 1.1.

Suppose that a positive, twice differentiable function satisfies for the inequality
If , , then

2. Blow-Up Results

We set

The corresponding energy to the problem (1.1)-(1.3) is given by

and one can find that easily from


We note that from (1.6) and (1.7), we have

and by Sobolev inequality (1.8), , , where

Note that has the maximum value at which are given in (2.1).

Adapting the idea of Zhou [10], we have the following lemma.

Lemma 2.1.

Suppose that and . Then

for all .

Theorem 2.2.

For , suppose that and satisfy
If , then the global solution of the problem (1.1)–(1.3) blows up in finite time and the lifespan


To prove the theorem, it suffices to show that the function
satisfies the hypotheses of the Lemma 1.1, where , and to be determined later. To achieve this goal let us observe
Let us compute the derivatives and . Thus one has
for all . In the above assumption (1.7), the definition of energy functionals (2.2) and (2.4) has been used. Then, due to (2.1) and (2.7) and taking ,
Hence for all and by assumption (2.8) we have
Therefore for all and by the construction of , it is clearly that
whence, . Thus for all , from (2.13), (2.15), and (2.17) we obtain
which implies
Then using Lemma 1.1, one obtain that as
Now, we are in a position to choose suitable and . Let be a number that depends on , , , and as
To choose , we may fix as
Thus, for the lifespan is estimated by

which completes the proof.

Theorem 2.3.

Assume that and the following conditions are valid:

Then the corresponding solution to (1.1)–(1.3) blows up in finite time.


where the left-hand side of assumption (1.7) and the energy functional (2.2) have been used. Taking the inequality (2.27) and integrating this, we obtain
By using Poincare-Friedrich's inequality
and Holder's inequality
where . Using (2.30) and (2.31), we find from (2.28) that
Since as so, there must be a such that
By inequality
and by virtue of (2.33) and using (2.32), we get
Therefore, there exits a positive constant
such that

This completes the proof.

Authors’ Affiliations

Department of Mathematics, Shiraz University


  1. Áng DD, Dinh APN: On the strongly damped wave equation: . SIAM Journal on Mathematical Analysis 1988, 19(6):1409–1418. 10.1137/0519103MATHMathSciNetView ArticleGoogle Scholar
  2. Nishihara K: Asymptotic behavior of solutions of quasilinear hyperbolic equations with linear damping. Journal of Differential Equations 1997, 137(2):384–395. 10.1006/jdeq.1997.3268MATHMathSciNetView ArticleGoogle Scholar
  3. Levine HA: Instability and nonexistence of global solutions to nonlinear wave equations of the form . Transactions of the American Mathematical Society 1974, 192: 1–21.MATHMathSciNetGoogle Scholar
  4. Kalantarov VK, Ladyzhenskaya OA: The occurrence of collapase for quasi-linear equations of parabolic and hyperbolic type. Journal of Soviet Mathematics 1978, 10: 53–70. 10.1007/BF01109723View ArticleGoogle Scholar
  5. Can M, Park SR, Aliyev F: Nonexistence of global solutions of some quasilinear hyperbolic equations. Journal of Mathematical Analysis and Applications 1997, 213(2):540–553. 10.1006/jmaa.1997.5557MATHMathSciNetView ArticleGoogle Scholar
  6. Ono K: Global existence, asymptotic behaviour, and global non-existence of solutions for damped non-linear wave equations of Kirchhoff type in the whole space. Mathematical Methods in the Applied Sciences 2000, 23(6):535–560. 10.1002/(SICI)1099-1476(200004)23:6<535::AID-MMA125>3.0.CO;2-HMATHMathSciNetView ArticleGoogle Scholar
  7. Tan Z: The reaction-diffusion equation with Lewis function and critical Sobolev exponent. Journal of Mathematical Analysis and Applications 2002, 272(2):480–495. 10.1016/S0022-247X(02)00166-XMATHMathSciNetView ArticleGoogle Scholar
  8. Zhijian Y: Global existence, asymptotic behavior and blowup of solutions for a class of nonlinear wave equations with dissipative term. Journal of Differential Equations 2003, 187(2):520–540. 10.1016/S0022-0396(02)00042-6MATHMathSciNetView ArticleGoogle Scholar
  9. Polat N, Kaya D, Tutalar HI: Blow-up of solutions for a class of nonlinear wave equations. Proceedings of the International Conference on Dynamic Systems and Applications, July 2004 572–576.
  10. Zhou Y: Global nonexistence for a quasilinear evolution equation with a generalized Lewis function. Journal for Analysis and Its Applications 2005, 24(1):179–187.MATHMathSciNetGoogle Scholar
  11. Zhou Y: A blow-up result for a nonlinear wave equation with damping and vanishing initial energy in . Applied Mathematics Letters 2005, 18(3):281–286. 10.1016/j.aml.2003.07.018MATHMathSciNetView ArticleGoogle Scholar
  12. Wu S-T, Tsai L-Y: Blow-up of solutions for evolution equations with nonlinear damping. Applied Mathematics E-Notes 2006, 6: 58–65.MATHMathSciNetGoogle Scholar
  13. Messaoudi SA, Houari BS: A blow-up result for a higher-order nonlinear Kirchhoff-type hyperbolic equation. Applied Mathematics Letters 2007, 20(8):866–871. 10.1016/j.aml.2006.08.018MATHMathSciNetView ArticleGoogle Scholar
  14. Chen W, Zhou Y: Global nonexistence for a semilinear Petrovsky equation. Nonlinear Analysis: Theory, Methods & Applications 2009, 70(9):3203–3208. 10.1016/ ArticleGoogle Scholar


© Faramarz Tahamtani 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.